Hail, Las Animas
- When
- August 5, 1:46 PM MST to 1:51 PM MST
- Where
- Las Animas County, 4.87 mi S of Trinidad
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 37.100, -104.510
Isolated severe storms affected adjacent terrain of the eastern mountains and southern Interstate 25 corridor, bringing hail up to the size of half dollars.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Isolated severe storms affected adjacent terrain of the eastern mountains and southern Interstate 25 corridor, bringing hail up to the size of half dollars.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Aug 5, 4:03 AM MST, 9 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 503 AM MDT WED AUG 5 2009 .SHORT TERM... (TODAY AND TONIGHT) MAIN CHALLENGES IN THE SHORT TERM REVOLVE AROUND POPS...TEMPS...AND POTENTIAL STRENGTH OF THUNDERSTORMS ACROSS THE FAR EASTERN PLAINS... UPPER RIDGE CURRENTLY CENTERED ACROSS NORTHERN/CENTRAL NEW MEXICO WITH A FEW SHORTWAVES CIRCULATING AROUND ITS PERIPHERY. THE FIRST CHALLENGE IS IDENTIFYING AND TIMING ANY POTENTIAL SHORTWAVES TO AFFECT THE FORECAST AREA TODAY. APPEARS TO BE A WEAK FEATURE TO THE NORTH ACROSS UT/NRN CO WHICH WILL BE CIRCULATING AROUND THE NRN PERIPHERY AND WILL PROBABLY STAY TOO FAR NORTH TO AFFECT THE AREA. APPEARS TO BE ANOTHER SHORTWAVE BACK ACROSS SOUTHEAST AZ AND SOUTHERN NM WHICH IS STILL KICKING OFF SOME LIGHTNING LATE TONIGHT. THIS WAVE IS PROJECTED BY MODELS TO MOVE INTO THE 4 CORNERS REGION LATE THIS AFTN AND EVENING...THOUGH APPEARS THAT IT MAY TAKE SOME TIME TO ARRIVE...LEADING TO A LATER SHOW FOR ANY FORCING. ANOTHER UNSEASONABLY WARM DAY IN STORE FOR THE WEST...WITH GROWING UNCERTAINTY AS TO HOW HOT IT WILL GET AS ONE PROGRESSES EASTWARD ACROSS THE FCST AREA. MODELS INDICATE A GREATER LIKELIHOOD FOR SOUTHWEST WINDS TO SPREAD ACROSS THE I-25 CORRIDOR AND WITH H7 TEMPS INCREASING AROUND +18C TO +19C APPEARS AT LEAST THE I-25 CORRIDOR SHOULD SEE A SIGNIFICANT WARM UP VS TEMPS OF YESTERDAY. FARTHER EAST...WINDS STAY MORE EAST TO SOUTHEASTERLY WITH POTENTIAL FOR OLD FRONTAL BOUNDARY TO SET UP ACROSS THE FAR EASTERN COUNTIES THROUGH THE AFTN. HAVE OPTED TO SHAVE OFF A FEW DEGREES FROM FCST MAXT TODAY ACROSS THE EASTERNMOST COUNTIES. ELSEWHERE...SRN I-25 CORRIDOR/ADJACENT PLAINS SHOULD WARM INTO THE 90S TO AROUND 100. AS FOR THUNDERSTORM POTENTIAL...ELEVATED HEATING OVER THE MOUNTAINS SHOULD BE ENOUGH TO TRIGGER ISOLATED TO LOW GRADE SCATTERED THUNDERSTORMS ACROSS THE HIGHER TERRAIN (WITH GREATEST COVERAGE ALONG THE CONTINENTAL DIVIDE). WITH SFC DEW POINTS REMAINING FAIRLY LOW...MAIN THREAT WITH THESE THUNDERSTORMS WILL BE GUSTY WINDS AND LIGHTNING. ANOTHER FOCUS AREA MAY BE ALONG THE FRONTAL BOUNDARY ACROSS THE FAR EASTERN COUNTIES. HOWEVER IT WILL TAKE LONGER TO HEAT UP SUFFICIENTLY TO BREAK THE CAP...AND IT APPEARS ANY FORCING FROM SHORTWAVES EMBEDDED IN THE FLOW WILL BE MORE LIMITED FOR THIS REGION. NAM AND GFS DIFFER CONSIDERABLY WITH THE QUANTITY OF LOW LVL MOISTURE ACROSS THIS AREA...WITH NAMS OVER EXUBERANT 50S AND LOWER 60 DEW POINTS...TO THE MUCH MORE CONSERVATIVE GFS WITH MID 40S/LOWER 50S. IF NAM IS CORRECT THEN CAPES COULD APPROACH 1500-2500 J/KG BY LATE THIS AFTN...WITH AROUND 15-40 J/KG OF CIN. 0-6KM SHEARS RUN AROUND 35 KTS IN THE NAM...WHICH WOULD BE SUFFICIENT FOR ONE OR TWO SEVERE THUNDERSTORMS. DRY OUT SFC DEW POINTS INTO THE LOWER 50S...AND CAPES COME DOWN SIGNIFICANTLY TO LESS THAN 1000 J/KG (AS IN THE GFS). THINK REALITY MAY BE SOMEWHERE BETWEEN THESE TWO SOLN. PLAN TO MENTION A FEW NEAR SEVERE STORMS ACROSS THE PLAINS IN THE HWO. EVEN IF THE DEW POINTS STAYED IN THE MID/UPPER 50S...WET BULB ZEROS WILL BE AROUND 10-11KFT...SO MIGHT BE DIFFICULT TO GET LARGE HAIL UNLESS STORM MODE WAS SUPERCELLULAR. WOULD LIKE TO SEE A LITTLE MORE SHEAR BEFORE BUYING OFF ON THAT SOLN. LATER SHIFTS WILL CONTINUE TO MONITOR TRENDS AND WILL UPDATE THIS THINKING IF NECESSARY. -KT .LONG TERM... (THURSDAY THROUGH NEXT WEDNESDAY) ISSUES DURING THE LONGER TERM APPEAR TO BE POPS...ESPECIALLY THROUGH LATE THIS WEEK...POTENTIAL FOR CONTINUED UNSEASONABLY VERY WARM MAXIMUM TEMPERATURES AND INCREASING WINDS/FIRE POTENTIAL FROM LATER THIS WEEK INTO AT LEAST THE WEEKEND. MOST RECENT COMPUTER SIMULATIONS/FORECAST SOUNDINGS INDICATE THAT AS UPPER HIGH MOVES INTO TEXAS FROM NEW MEXICO BY FRIDAY...INCREASED ATMOSPHERIC MOISTURE LEVELS WILL NOTED OVER THE CWFA INTO FRIDAY AS COMPARED TO PAST MONDAY AND TUESDAY...THEREFORE WILL CONTINUE WILL ISOLATED TO SCATTERED POPS FOR BOTH THURSDAY AND FRIDAY. RATHER SIGNIFICANT DRYING...ENHANCED GRADIENT WINDS AND INCREASING FIRE WEATHER THREAT IS THEN ANTICIPATED OVER THE MAJORITY OF THE CWFA FROM LATE WEEK INTO NEXT TUESDAY AS HEALTHY UPPER LOW MOVES ACROSS THE NORTHERN US PLAINS/ONTARIO CANADA PROVINCE. AT THIS TIME IT APPEARS THAT NEXT POTENTIAL SUBSTANTIAL UPSWING IN DEEPER ATMOSPHERIC MOISTURE WILL HOLD OFF UNTIL MIDDLE TO LATTER PORTIONS OF NEXT WEEK. FINALLY...ABOVE SEASONAL EARLY AUGUST MAXIMUM TEMPERATURES ARE PROJECTED ACROSS THE REGION DURING THE LONG TERM. && .AVIATION... VFR CONDITIONS EXPECTED AT TAF SITES THIS AFTERNOON. SHOULD SEE ANOTHER ROUND OF ISOLATED TSTORMS FOR THE TAF SITES LATER THIS AFTERNOON/EVENING. MAIN THREAT WITH THUNDERSTORMS WILL BE ERRATIC GUSTY WINDS UP TO 50 MPH AND LIGHTNING. OTHERWISE...LIGHT DIURNALLY DRIVEN WIND PATTERNS EXPECTED AT TAF SITES THROUGH TONIGHT. -KT && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PUEBLO CO 702 AM MDT WED AUG 5 2009 COZ058>089-093>099-061315- WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT- LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT- EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT- WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT- CENTRAL CHAFFEE COUNTY BELOW 9000 FT- WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT- SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT- SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT- LA GARITA MOUNTAINS ABOVE 10000 FT- UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT- EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT- DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT- ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT- SOUTHERN SAN LUIS VALLEY- NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET- SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT- NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT- WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT- WET MOUNTAIN VALLEY BELOW 8500 FEET- WET MOUNTAINS BETWEEN 6300 AND 10000 FT- WET MOUNTAINS ABOVE 10000 FT- TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT- CANON CITY VICINITY/EASTERN FREMONT COUNTY- NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT- COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT- WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT- TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY- EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY- EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY- LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY- 702 AM MDT WED AUG 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE MOUNTAINS AFTER NOON THEN DRIFT OFF INTO THE ADJACENT VALLEYS AND PLAINS LATE THIS AFTERNOON THROUGH THIS EVENING. THE MAIN THREAT WITH THUNDERSTORMS WILL BE LOCALIZED WIND UP TO 50 MPH AND DANGEROUS CLOUD TO GROUND LIGHTNING. HOWEVER ONE OR TWO STORMS COULD BECOME STRONG ACROSS THE FAR EASTERN PLAINS WITH HAIL UP TO THE SIZE OF PENNIES...WIND GUSTS UP TO 55 MPH...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE EACH DAY...ESPECIALLY OVER THE HIGHER TERRAIN. THE PRIMARY METEOROLOGICAL THREATS WITH THE THUNDERSTORMS EACH DAY WILL BE BRIEF WIND GUSTS UP TO 50 MPH AND HAZARDOUS CLOUD TO GROUND LIGHTNING. .SPOTTER INFORMATION STATEMENT... WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE POSSIBLE ACROSS THE FAR EASTERN PLAINS AFTER 300 PM.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 221 PM MDT WED AUG 5 2009 COZ074-088-094-052045- EASTERN LAS ANIMAS COUNTY-SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT- 221 PM MDT WED AUG 5 2009 ...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY FOR... SOUTH CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO THIS INCLUDES...TRINIDAD. AT 220 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 9 MILES WEST OF SUGARITE...OR 12 MILES SOUTH OF TRINIDAD...WHICH WAS MOVING TOWARD THE WEST AT 5 MPH. LOCATIONS IMPACTED INCLUDE... COKEDALE. PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. SR
The Pueblo radar (KPUX), 154 km away, was scanning. The volume nearest the first event began at 20:46 UTC.
8 hail, 1 thunderstorm wind. Local standard time, as filed.
A roof was partially ripped off a storage barn.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2009Every state in 2009This day in weather historyWarnings in Colorado, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 194989, 194990, 194997, 194992, 194991, 194993, 194995, 194996, 195000.